Texas, 2022

Wildfire in Texas, March 30 to 31, 2022

March 30 to 31, 2022 · NWS CRP · 3 events in 3 counties and zones

An extremely dry air mass moved into south Texas behind a front on the 30th with very windy conditions. West to northwest winds gusted up to 50 mph in the afternoon and relative humidity values fell to 10-15 percent.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

An extremely dry air mass moved into south Texas behind a front on the 30th with very windy conditions. West to northwest winds gusted up to 50 mph in the afternoon and relative humidity values fell to 10-15 percent. Two wildfires developed during the afternoon over La Salle County near Los Angeles and over western Kleberg County in the King Ranch southwest of Kingsville. The Borrega fire in Kleberg County spread rapidly through the evening hours. The King Ranch Gas Plant was evacuated as a precautionary measure. The Borrega fire ultimately burned 51, 566 acres mostly in Kleberg County but also a small portion in Jim Wells and Brooks Counties. The Los Angeles fire spread quickly as well, affecting the northeast part of La Salle County. The Los Angeles fire burned 5960 acres in northeast La Salle County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Mar 30, 11:18 AM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Mar 30, 11:18 AM CST, 2 hours 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Corpus Christi TX
1218 PM CDT Wed Mar 30 2022

.AVIATION...18Z TAFs

Northwest winds will be gusting over 30 knots across all but the
immediate coastal region through 22Z. Winds will diminish slightly
for late afternoon. A weak front will move into the northern
counties by early this evening, shifting the winds to north at
around 10 knots. The boundary will stall just south of the area
after midnight with winds turning to northeast to east. Skies will
be clear through the period. VFR.

&&

.PREV DISCUSSION... /Issued 1032 AM CDT Wed Mar 30 2022/

DISCUSSION...The 12Z DRT sounding showed 50 knots at 85H. As
temperatures continue to warm, mixing will bring these stronger
winds into the western Brush Country today. The latest observation
from COT showed northwest winds gusting to 45 mph. Issued a Wind
Advisory for winds of 25 to 30 mph with gusts to 45 mph for the
western 4 counties until 5 PM. Clouds/light precipitation have
moved offshore. Breezy to windy west-northwest winds will
affect the rest of south Texas today providing critical fire
danger conditions. The stronger wind gusts over the western
counties will lead to extremely critical fire danger conditions.

MARINE...Winds have diminished to below SCA levels over the
Gulf waters. But seas remain elevated with offshore buoys showing
sea of 9 to 12 feet this morning. No changes made to expiration
of SCA with near shore expiring at 00Z Thursday.

PREV DISCUSSION... /Issued 811 AM CDT Wed Mar 30 2022/

DISCUSSION...Front is a little slower to move through the
area this morning. Band of light showers has formed over the
coastal plains in advance of the front. Adjusted PoPs up
for light precipitation early this morning and for brief
period of morning clouds. There is a remote chance of thunder
near the Victoria Crossroads early this morning. No other
adjustments were made to the fire weather hazards.

PREV DISCUSSION... /Issued 644 AM CDT Wed Mar 30 2022/

Cold front is pushing into western portions of the area at this
time. A few showers are skirting across the our northern counties
and could bring a couple hundredths of an inch of rain. Winds have
/finally/ fallen off toward the coast and will let the wind
advisory expire at the top of the hour.

PREV DISCUSSION... /Issued 410 AM CDT Wed Mar 30 2022/

SHORT TERM (Today through Thursday)...

As expected wind gusts have persisted through the night. A special
06Z sounding launched overnight recorded wind speeds of 70kt at
about 3kft (895mb). This has resulted in winds through portions of
the coastal bend continuing to gust to or even above 50 mph
through the night. Peak at CRP this morning has been 54 mph. The
cold front we're watching stretches from near Del Rio northward
toward the DFW metro at time of writing. Showers are noted along
the front, but mainly in the Hill Country and north. We could
still see a few showers through our area, mainly in the Victoria
Crossroads, though can't rule out that the tail end of the line
scrapes our northern counties early this morning. An isolated
thunderstorm will be possible in the Victoria Crossroads as the
front moves through. Timing of the front may have slowed just a
bit from earlier expectations, but will move into western zones
over the next hour or two. The front will push eastward across
the area, reaching the coast by 9-10AM. Winds will subside for a
few hours ahead of the frontal passage.

Once the front moves through, we will develop a warm, dry
downslope wind from the northwest. This will set the stage for a
critical fire weather day across the region. RH values will drop
to 8-12 percent across the Rio Grande Plains. In this region,
winds will also be the strongest with gusts to 40 mph possible.
These conditions are a high end critical fire threat, near an
extremely level threat. Fuels are very dry and rapid fire spread
is likely with any fires that do occur. Over the rest of the area,
RH values between 10 and 20 percent are expected which is still
critically low. Winds gusting to 25 to 35 mph will also result in
critical fire conditions here. Winds will gradually subside
through the afternoon hours. Temperatures today warm into the 90s
for most of the area, and 80s near the coast. Early morning clouds
will quickly move out of the area leaving sunny skies. Lows
tonight dip into the 50s under clear skies.

The rest of the short term period is fairly quiet with lighter
wins. A weak reinforcing boundary moves in from the north tonight
and will help to shift winds from north to northeast. By Thursday,
wind shift to the east with a warm front pushing inland in the
afternoon leading to a pretty quick increase in moisture through
the coastal bend. High temperatures once again tomorrow will be in
the 90s for much of the area, but the increasing moisture likely
keeps temps a few degrees cooler than today along the coast.

LONG TERM (Thursday Night through Tuesday)...

A more zonal flow can be expected aloft late in the week and over
the weekend with a few weak impulses tracking across the area.
Isolated rain chances will exist on Friday and Friday night
particularly across eastern locations owing to moisture increase due
to the the surface high pressure lifting to the northeast and a low
developing over the western Gulf waters. A generally weak to
moderate easterly to northeasterly flow will persist over the
weekend with slightly deeper moisture in place. Even though relative
humidity values will still be at near or slightly below fire weather
criteria across inland portions of the Coastal Plains and Brush
Country, winds should remain low enough over the weekend to negate
fire weather concerns.

The next window for potential showers and convective activity is
expected to arrive early next week as moisture pools in from the
Gulf ahead of an approaching mid to upper level shortwave trough
deepening across Northern Mexico and the Desert Southwest. Models
are not exactly on the same page in regards to the strength and
southward extent of this next system, but in general, expect an
eastward progression into western and central portions of the state
Tuesday into Tuesday night. This system will drag along a frontal
boundary/dryline that will probably be reaching our CWA sometime
Tuesday afternoon into Tuesday night. Isolated to scattered showers
will be possible ahead and along this system Monday through Tuesday.
Very dry conditions can then be expected in the wake of the boundary
mid week which may bring back the fire weather potential to South
Texas.

Temperatures will be warm through the period with highs generally
ranging from the lower 80s to the mid/upper 90s inland. Overnight
lows will be in the 60s mostly.

MARINE...

Strong southerly flow continues this morning ahead of an
approaching cold front. As the front moves through, expect winds
to shift southwestward at moderate levels. A few showers or
thunderstorms are possible this morning, mainly north of Port
Aransas. Seas will be slow to subside, continuing small craft
advisory conditions through tonight offshore. Winds will become
northeast tonight at moderate levels, shifting eastward tomorrow.
Winds will remain generally out of the east and strengthen to more
moderate levels Thursday night into Friday. Periods of moderate
to strong levels will be possible on Friday potentially leading to
advisory conditions at times. Increased moisture may lead to
isolated showers Friday into Friday night. Onshore flow will
decrease Saturday, before increasing once more to moderate levels
Sunday. Winds are expected to strengthen out of the southeast
Monday with advisory conditions developing by Monday night ahead
of a frontal boundary and lingering through Tuesday morning.
Isolated to scattered showers and thunderstorms will be possible
ahead and along this boundary Monday through Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    92  55  86  60  79  /  20   0   0   0  20
Victoria          90  51  85  53  81  /  50   0   0   0  10
Laredo            94  56  94  61  89  /   0   0   0   0  10
Alice             94  52  92  56  85  /  10   0   0   0  20
Rockport          89  58  81  62  78  /  20   0   0   0  20
Cotulla           91  53  92  57  92  /   0   0   0   0  10
Kingsville        93  52  89  57  83  /  10   0   0   0  20
Navy Corpus       87  61  80  63  74  /  20   0   0   0  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through Thursday morning For the following
     zones: Aransas Islands...Calhoun Islands...Kleberg
     Islands...Nueces Islands.

     Red Flag Warning until 8 PM CDT this evening For the following
     zones: Aransas Islands...Bee...Calhoun Islands...Coastal
     Aransas...Coastal Calhoun...Coastal Kleberg...Coastal
     Nueces...Coastal Refugio...Coastal San Patricio...Duval...
     Goliad...Inland Calhoun...Inland Kleberg...Inland Nueces...
     Inland Refugio...Inland San Patricio...Jim Wells...Kleberg
     Islands...La Salle...Live Oak...McMullen...Nueces Islands...
     Victoria...Webb.

     Wind Advisory until 5 PM CDT this afternoon For the following
     zones: Duval...La Salle...McMullen...Webb.

GM...Small Craft Advisory until 7 AM CDT Thursday For the following
     zones: Waters from Baffin Bay to Port Aransas from 20 to 60
     NM...Waters from Port Aransas to Matagorda Ship Channel
     from 20 to 60 NM.

     Small Craft Advisory until 7 PM CDT this evening For the
     following zones: Coastal waters from Baffin Bay to Port
     Aransas out 20 NM...Coastal waters from Port Aransas to
     Matagorda Ship Channel out 20 NM.

&&

TMT/89...AVIATION
Hazardous weather outlook, Mar 30, 4:49 AM CST, 9 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
549 AM CDT Wed Mar 30 2022

TXZ229>234-239>247-342>347-442-443-447-311100-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
549 AM CDT Wed Mar 30 2022

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

A Red Flag Warning is in effect for critical fire weather
conditions area wide today.

A High Risk of Rip Currents continues today and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered thunderstorms will be possible Monday through Tuesday next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ230-235-250-255-270-275-311100-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
549 AM CDT Wed Mar 30 2022

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Today and Tonight

Small Craft Advisory conditions continue today and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Small Craft Advisory conditions will be possible at times on
Friday and again Monday night to Tuesday next week.

Scattered thunderstorms will be possible Monday through Tuesday
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 wildfire. Local standard time, as filed.

Wildfire, La Salle

When
March 30, 2:00 PM CST to March 31, 2:00 PM CST
Where
La Salle forecast zone
Reported by
Park/Forest Service
Coordinates
28.345, -99.100 (the zone’s center; the record gives no point)

A wildfire started along Highway 97 near the community of Los Angeles. The Los Angeles fire spread quickly, affecting the northeast part of La Salle County. The Los Angeles fire burned 5960 acres in northeast La Salle County.

Wildfire, Inland Kleberg County

When
March 30, 2:30 PM CST to March 31, 11:59 PM CST
Where
Inland Kleberg County forecast zone
Reported by
Park/Forest Service
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

The Borrega fire started on the afternoon of March 30th south of Farm to Market Road 2295 west of Kingsville on King Ranch. Texas A&M Forest Service received a request for assistance from Kleberg County at approximately 4:30 pm. Voluntary evacuations were put in place in Kleberg County for the Ricardo and Riviera communities, as well as the King Ranch Gas Plant. The evacuations were lifted April 3rd. Large air tankers assisted firefighters that conducted ground operations to increase containment along the perimeter. Firing operations were conducted on the east side of the fire to slow the spread and increase containment. Multiple types of aircraft assisted including an air attack platform, and the National guard Blackhawk helicopters to do bucket work. |The fire was predominately located on King Ranch property. The fire experienced excellent moisture recoveries by April 2nd and the fire officially reached containment on April 3rd. The Borrega Fire burned 50,186 acres in western Kleberg County.

Wildfire, Jim Wells

When
March 31, 1:30 AM CST to 11:59 PM CST
Where
Jim Wells forecast zone
Reported by
Park/Forest Service
Coordinates
27.731, -98.090 (the zone’s center; the record gives no point)

The Borrega fire started on the afternoon of March 30th south of Farm to Market Road 2295 west of Kingsville on King Ranch. The fire spread into Jim Wells County east of Premont on the 31st. The Borrega Fire burned 812 acres in eastern Jim Wells County.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016702, 1016703, 1016704.